Alert archive / Iowa / River Flood Warnings in 2010
River Flood Warning 65, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 12, 2010, 9:19 PM CDT for Madison County, Warren County, Iowa. It took effect at May 12, 2010, 10:26 PM CDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2010, 9:19 PM CDT (02:19 UTC)
- In effect from
- May 12, 2010, 10:26 PM CDT
- Expired
- May 13, 2010, 9:39 PM CDT
- In force
- 23 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Middle River near Indianola (IDNI4). The gauge peaked at 22.26 ft at May 13, 2010, 5:00 AM CDT.
- Action stage
- 19 ft
- Minor stage
- 23 ft
- Moderate stage
- 26 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05486490, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 12, 6:42 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 12, 6:42 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 642 PM CDT WED MAY 12 2010 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... VERY WET AND SOMEWHAT STORMY FORECAST ON THE WAY FOR TONIGHT. LOW OVER THE SOUTHERN PLAINS AND STRONG DYNAMICS...COUPLED WITH RATHER HIGH MOISTURE TRANSPORT FOR MAY WILL COMBINE FOR A HEAVY RAINFALL EVENT OVER THE SOUTHEAST AS THE COOL FRONT TRACKS ACROSS THE STATE OVERNIGHT. ACROSS THE NORTHEAST...THE H850 BOUNDARY WHICH WILL NOT MOVE MUCH FROM THIS MORNINGS ANALYSIS WILL BE THE FOCUS FOR ANOTHER AREA OF HEAVY RAINFALL...THOUGH THE NORTHERN SECTIONS CAN HANDLE THE RAIN WHILE THE SOUTHEAST HAS ALREADY HAD A FEW DAYS OF MODERATE TO HEAVY RAINFALL AND CANNOT HANDLE MUCH MORE. PWATS OVER AN INCH FOR MUCH OF THE CWA THIS AFTERNOON AND WILL INCREASE TO BETWEEN 1.5 AND 1.75 INCHES BETWEEN 00 AND 06Z THIS EVENING. THOUGH MODELS DIFFER ON STRENGTH OF INSTABILITY AND EXTENT NORTH THIS EVENING...BOTH THE GFS AND NAM INDICATE INCREASING INSTABILITY AS THE TX LOW DRIFTS NORTHEAST. AN AREA OF TSRA ALREADY BREAKING OUT IN EASTERN KS IN RESPONSE TO SFC MOISTURE CONVERGENCE AND INSTABILITY INCREASES THERE. WILL EXPECT THAT LINE TO BECOME THE MAIN PLAYER SOUTHEAST THIS EVENING WHILE CURRENT LINE OF STORMS ALONG I80 US30 CORRIDOR ROTATES NW ALONG THE H850 BOUNDARY AND CONTINUES TO FIRE THIS EVENING AND TOWARD MIDNIGHT BEFORE MOVING EAST. CORFIDI VECTORS FROM 03-08Z SUGGEST SLOW EASTWARD TRANSLATION OF STORMS OVER THE SOUTHEAST WHICH WILL CERTAINLY LEAD TO HEAVIER RAINFALL THERE. HPC MOD RISK OF EXCEEDING FFG OVER THE SOUTHEAST AND LIGHT RISK TO I80 LOOKS VERY GOOD. WILL EXPAND CURRENT FFA BACK TO WEST/NW BY ONE TIER COUNTIES. AS THE H850 MOISTURE TRANSPORT SHIFTS EAST AFT 06Z... THREAT FOR HEAVIER RAINFALL WILL ALSO MOVE EAST. SOUTHEAST SECTIONS MAY SEE WARMER READINGS DURING THE OVERNIGHT AS WARM AIR MOVES THROUGH. SPC JUST EXTENDED SLIGHT RISK INTO SOUTHERN IA THROUGH OVERNIGHT HOURS...WHICH IS MORE CONSISTENT WITH MODEL TRENDS AND ELEVATED SVR RISK ONGOING NOW. WARM FRONT AND WARM SECTOR LOOKS TO SNEAK INTO THE SOUTHEAST LATER THIS EVENING AND HAVE ADDED A DIURNAL TEMP TREND TO GRIDS. EXPECTING THE BULK OF THE HEAVY RAINFALL TO BE NEARLY OUT OF THE REGION BY 12Z THURSDAY. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... LINGERING SHOWERS IN THE MORNING WILL MOVE EAST OF THE CWA DURING THE AFTN. NON DIURNAL TEMPS OVR THE ERN ZONES WITH MAX T OCCURRING MID TO LATE MRNG WITH LTL CHNG THEREAFTER. DRY WEATHER IS ON TAP FOR FRI INTO ERY SAT...BUT THE FLY IN THE OINTMENT FOR THE WEEKEND IS STILL THERE IN ALL MDLS. HAVE UPPED POPS SIG FOR SAT NGT INTO MON TIMEFRAME. FEEL THE GFS IS TOO AGRESSIVE WITH THE PCPN FCST AND THE ECMWF TOO LIGHT WITH IT. IN EITHER CASE...BOTH AGREE ON TREND OF A WETTER WEEKEND AS S/WV BREAKS OUT OF STRONG TROF 43N 161W AND CARVES OUT ALNG THE EAST SIDE OF THE PROGRESSIVE UPR RIDGE MOVG INTO THE RCKYS. AS A RESULT OF THE CLOUDS AND PCPN...ALSO LOWERED HIGH TEMPS FOR SAT INTO EARLY NEXT WEEK AS WELL. STILL...READINGS WILL BE AOA NORMAL BY WED. && .AVIATION... 13/00Z...CONDITIONS WILL BE RELATIVELY POOR THROUGH 12Z ON THURSDAY AS A SFC LOW MOVES FROM KANSAS ACRS IA INTO WI. NUMEROUS SHOWERS AND THUNDERSTORMS WILL PASS THROUGH THE STATE DURING THIS TIME WITH WIDESPREAD MVFR TO IFR CIGS AND VSBYS. SFC WINDS WILL GENERALLY BE FROM THE EAST BUT SWITCH TO THE NORTH BEHIND THE SYSTEM BY THURSDAY MORNING AS IT PULLS NORTHEAST. A GRADUAL IMPROVEMENT IS EXPECTED ON THE DAY THURSDAY WITH CIGS EVENTUALLY BECOMING VFR AND VSBYS RISING TO VFR AS THE RAIN ENDS. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING FOR APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM REV AVIATION...COGIL LONG TERM...MS MAY 10
Hazardous weather outlook, May 12, 3:51 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT WED MAY 12 2010 IAZ048>050-060>062-072>075-082>086-092>097-132100- STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION- MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 351 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE ACROSS THE AREA TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THE SEVERE WEATHER. IN ADDITION TO THE SEVERE WEATHER POTENTIAL...AREAS OF FLASH FLOODING ARE POSSIBLE AS THE GROUND IS STILL VERY SATURATED FROM THE RAIN EARLIER IN THE WEEK AND THE RAINFALL AMOUNTS FORECAST FOR TONIGHT RANGE FROM 2 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS. RIVER FLOODING MAY ALSO POSE A PROBLEM IN SOME AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH RIVER FLOODING MAY BE A PROBLEM IN SOME AREAS OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED TONIGHT. RAINFALL REPORTS WOULD ALSO BE APPRECIATED IN ADDITION TO HAIL AND WIND REPORTS. IAZ004>007-015>017-023>028-033>039-044>047-057>059-070-071-081- 132100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS- 351 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THROUGH TONIGHT. THE SEVERE THREAT IS LOW...BUT AN ISOLATED SEVERE THUNDERSTORM COULD PRODUCE LARGE HAIL ALONG AND SOUTH OF HIGHWAY 20. LOCALLY HEAVY RAIN IS ALSO EXPECTED WERE UP TO 2 INCHES OF NEW RAINFALL MAY ACCUMULATE BY LATE TONIGHT. AT THIS TIME THE SOIL MOISTURE SITUATION WOULD ALLOW FOR LOCALLY HEAVY RAINFALL TO OCCUR WITH MINIMAL WATER ISSUES. SOME MINOR STREET FLOODING OR PONDING OF WATER WILL OCCUR IN THE HEAVIER STORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. REV
In the hours before
Local storm report, May 12, 7:22 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 3 N REINBECK 42.37N 92.59W
05/12/2010 E0.75 INCH GRUNDY IA TRAINED SPOTTER
&&
JBSpecial weather statement, May 12, 7:36 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 736 PM CDT WED MAY 12 2010 IAZ028-039-130100- BLACK HAWK-BREMER- 736 PM CDT WED MAY 12 2010 AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF WATERLOO...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DENVER... READLYN... ORAN... SUMNER... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MOYER
Special weather statement, May 12, 7:45 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 745 PM CDT WED MAY 12 2010 IAZ061-062-074-075-130115- JASPER-MAHASKA-MARION-POWESHIEK- 745 PM CDT WED MAY 12 2010 AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL MARION COUNTY...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL...BRIEF DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PELLA BY 755 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MOYER
Local storm report, May 12, 7:47 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
747 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 NE KNOXVILLE AIRPORT 41.32N 93.09W
05/12/2010 E0.75 INCH MARION IA TRAINED SPOTTER
HAIL WAS REPORTED AT THE INTERSECTION OF EAST MARION AND
SOUTH ATTICA ROAD.
&&
JHLocal storm report, May 12, 8:22 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 5 SE WATERLOO 42.43N 92.29W
05/12/2010 E0.75 INCH BLACK HAWK IA TRAINED SPOTTER
&&
JBLocal storm report, May 12, 8:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 5 E DES MOINES 41.57N 93.51W
05/12/2010 POLK IA LAW ENFORCEMENT
HIGHWAY 65 RAMP AT VANDALIA ROAD SOUTH OF PLEASANT HILL
WAS IMPASSABLE DUE TO HIGH WATER.
0800 PM FLASH FLOOD 2 SE ALTOONA 41.63N 93.45W
05/12/2010 POLK IA LAW ENFORCEMENT
NE 38TH/24TH ST NEAR 6TH AVE SE INTERSECTION WASHED OUT.
&&
BMOYERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:34 PM CDT | Areal Flood Advisory | DMX | Clarke, Jasper, Lucas, Marion, Polk, Warren | 3 hr |
| May 12, 7:55 PM CDT | Areal Flood Advisory | DMX | Black Hawk, Bremer, Butler, Grundy, Marshall, Tama | 3 hr |
| May 12, 8:43 PM CDT | Areal Flood Advisory | DMX | Poweshiek | 3 hr |
| May 12, 8:54 PM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 6 hr |
| May 12, 9:19 PM CDT | River Flood Warning | DMX | Wapello | 24 hr |
| May 12, 9:19 PM CDT | River Flood Warning | DMX | Lucas, Wayne | 36 hr |
| May 12, 10:26 PM CDT | Areal Flood Advisory | DMX | Jasper, Marion, Polk, Warren | 3 hr |
| May 12, 11:35 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Wapello | 6 hr |
| May 13, 1:07 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 38 min |
| May 13, 10:08 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 66 hr |
| May 13, 10:08 AM CDT | River Flood Warning | DMX | Black Hawk, Butler | 48 hr |
| May 13, 10:17 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 4 days |
Nearby
River Flood Warnings in Iowa, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.